Toxic Epidermal Necrolysis
Toxic epidermal necrolysis (TEN) is the most severe form of drug-induced skin reaction and includes denudation of >30% of total body surface area. The mechanism of disease is not completely understood, but immunologic mechanisms, cytotoxic reactions, and delayed hypersensitivity seem to be involved. Drug-induced toxic epidermal necrolysis (TENS), also known as Lyell’s syndrome, remains one of the most dramatic dermatological emergencies characterized by extensive destruction of epidermis and mucosal epithelia that often can be caused by drugs. TEN affects between 0.4 and 1.5 cases per million people every year with a mortality rate between 15% to 40%, with a large portion of patients dying from infections or multi-organ failure.1-4 The pathogenesis of drug-induced TEN is unknown, although several theories have been developed. Recent discoveries have shown that keratinocytes in TEN undergo apoptosis, not simply necrosis.5,6 Further research has elucidated that this apoptosis can be induced by interactions between cell surface death receptor Fas and its ligand, FasL or CD95L. The management of these patients is primarily supportive, although the use of corticosteroids and intravenous immunoglobulin (IVIG) therapy has been widely used with controversy. We report a case of risperidone induced toxic epidermal necrolysis with excellent response to corticosteroid.
2. Schöpf A, Stuhmer B. Rzany N, Victor R.Toxic epidermal necrolysis and Stevens-Johnson syndrome: an epidemiologic study from West Germany. Archives of Dermatology 1991;127(6):839–42
3. Revuz D, Penso J, Roujeau C.Toxic epidermal necrolysis: clinical findings and prognosis factors in 87 patients. Archives of Dermatology 1987; 123( 9): 1160–65
4. Garcia-Doval L. LeCleach H, Bocquet X L, Otero J.Toxic epidermal necrolysis and Stevens-Johnson syndrome: does early withdrawal of causative drugs decrease the risk of death?. Archives of Dermatology 2000;136(3):323–27.
5. 5.C. Paul P, Wolkenstein H, Adle L.Apoptosis as a mechanism of keratinocyte death in toxic epidermal necrolysis. British Journal of Dermatology 1996;134(4):710–14
6. 6 Viard P, Wehrli R, Bullani M. Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin. Science 1998; 282( 5388): 490–93.
7. Bastuji-Garin S, Fouchard N, Bertocchi M, Roujeau JC. Scorten: a severity-of-illness score for toxic epidermal necrolysis.Journal of Investigative Dermatology 2000; 115( 2):149–53.
8. Ducic I, Shalom A, Rising W, Nagamoto K, Munster AM. Outcome of patients with toxic epidermal necrolysis syndrome revisited. Plastic and Reconstructive Surgery 2002;110( 3): 768–73.
9. Mockenhaupt M, Viboud C, Dunant A.Stevens-Johnson syndrome and toxic epidermal necrolysis: assessment of medication risks with emphasis on recently marketed drugs. The EuroSCAR-study. Journal of Investigative Dermatology 2008;128 ( 1):35–44.
10. 10.Paul C, Wolkenstein P, Adle H.Apoptosis as a mechanism of keratinocyte death in toxic epidermal necrolysis. British Journal of Dermatology 1996; 134 ( 4): 710–14.
11. 11 Viard I, Wehrli P, Bullani R.Inhibition of toxic epidermal necrolysis by blockade of CD95 with human intravenous immunoglobulin. Science 1998; 282,( 5388):490–93.
12. Green DR and Reed JC.Mitochondria and apoptosis. Science 1998;281(5381):1309–12.
13. Ito K, Hara H, Okada T, Shimojima H.Toxic epidermal necrolysis treated with low-dose intravenous immunoglobulin: immunohistochemical study of Fas and Fas-ligand expression. Clinical and Experimental Dermatology 2004; 29( 6): 679–80.
14. Mittmann N, Chan B, Knowles S, Cosentino L.Intravenous immunoglobulin use in patients with toxic epidermal necrolysis and Stevens-Johnson syndrome. American Journal of Clinical Dermatology 2006; 7(6):359–68.
15. Velez A and Moreno JC.Toxic epidermai necrolysis treated with N-acctylcysteine.Journal of the American Academy of Dermatology 2002; 46: 469–70.
16. Redondo P, De Felipe I, Pena DL, Aramendia JM.Drug-induced hypersensitivity syndrome and toxic epidermal necrolysis. Treatment with N-acetylcysteine. British Journal of Dermatology 1997;136( 4): 645–46.
17. Gerull R, Nelle M, Schaible T.Toxic epidermal necrolysis and Stevens-Johnson syndrome: a review. Critical Care Medicine 2011; 39:1521–32.
18. Harr T and French LE.Toxic epidermal necrolysis and Stevens-Johnson syndrome.Orphanet Journal of Rare Diseases 2010; 5:39–50.
Copyright (c) 2017 Syed Naveed Ali Shah, Ifaza Tariq, Muhammad Nauman Zafar
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.
All research articles published in the Journal of Rawalpindi Medical College (JRMC) are fully open access: immediately freely available to read, download, and share. Copyrights of all articles published in JRMC are retained by the authors. First publication rights are granted to JRMC. The journal/publisher is not responsible for subsequent uses of the work.
All articles are published under the Creative Commons Attribution (CC BY-SA 4.0) license.